Multiple evanescent white dot syndrome after hepatitis B vaccine.
Am J Ophthalmol. 1996 Sep ;122(3):431-2. PMID: 8794720
PURPOSE: Hepatitis B vaccine has become an effective means of preventing complications of hepatitis B. However, it occasionally induces serious side effects. We report a case of multiple evanescent white dot syndrome (MEWDS) that occurred following hepatitis B vaccination.
METHODS: A 23-year-old woman with a one-week history of progressive loss of vision in the left eye and bilateral photopsia was referred for examination. Her symptoms appeared 24 hours after a booster intramuscular injection of hepatitis B vaccine.
RESULTS: Clinical examination, fluorescein angiography, and the course of events were typical of MEWDS.
CONCLUSIONS: This case demonstrates the occasional occurrence of MEWDS after hepatitis B vaccine and suggests that hepatitis B virus immunization may be a risk factor for this retinal condition.